Epidermal growth factor receptor inhibitors are associated with toxicities affecting the skin and adnexal structures which affect the majority of treated patients. Trichomegaly connotes thick, curly, rigid eyelashes. Aim of this study was to evaluate patients undergoing treatment with erlotinib for EGFR mutation positive NSCLC for any anti EGFR toxicities on eye lashes.
In this retrospective study conducted over a period of six years from February 2009 to January 2015 in Department of Medical Oncology in our institute, we observed 24 patients with mean age of 55 years undergoing treatment with erlotinib for EGFR mutation positive NSCLC patients for any anti EGFR toxicities on eye lashes. We evaluated the interval between introduction of the drug and onset of symptoms, treatment response, and the clinical pattern of evolution of this reaction retrospectively.
Four patients presented trichomegaly typically affecting the both eyelids, which appeared in average 15 weeks after starting the drug treatment. Patients developed significant lengthening, rigid, and curly overgrowth of their eyelashes. Trichomegaly of eyelashes did not obscure vision but one patient developed eyelid irritation, including plugging of the meibomian glands with infection. In most cases, patients were managed with eyelash trimming, although systemic antibiotics and artificial tears were used for coexisting cutaneous toxicities. Treatment with epidermal growth factor receptor inhibitor was maintained in most patients.
Oncologists should be cognizant of these potential sequelae, for which referral to an ophthalmologist or dermatologist may sometimes be helpful. Left untreated these dermatological side-effects could represent a threat to patient compliance
Clinical trial identification
All authors have declared no conflicts of interest.